Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, June 9 to 10, 2003

June 9 to 10, 2003 · NWS OUN · 8 events in 4 counties and zones

6 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 8:30 PM CST, 1 hour earlier.

Area forecast discussion, Jun 9, 8:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT MON JUN 9 2003

SVR WATCH 494 FOR THE TEXAS PANHANDLE WILL BE ALLOWED TO EXPIRE AT
10 PM. 915PM TELECONFERENCE WITH SPC AND SURROUNDING OFFICES TO THE
WEST AND NORTH AGREED FOR NOW TO LET PANHANDLE WATCH EXPIRE AND
ISSUE A NEW WATCH FOR SW KS. TENDENCY HAS BEEN FOR ACTIVITY TO
REMAIN ISOLATED AND TO PULSE THE WEAKEN QUICKLY. THE EXCEPTION IS
OVER SW KS WHERE MORE SUBSTANTIAL STORM HAS OVERCOME CAPPING
INVERSION AND REMAINS QUITE STRONG. THIS STORM IS MOVING INTO AN
INCREASINGLY FAVORABLE AREA FOR SEVERE THUNDERSTORM DEVELOPMENT WITH
BETTER DEEP LAYER VECTOR SHEAR AND RELATIVELY HIGH INSTABILITY
COMPARED WITH LAST FEW NIGHTS (LIS STILL -6 TO -8 IN WRN 1/2 OF
OK). WILL WATCH STORM CLOSELY IN CASE OF SWD PROPOGATION. CAP IS
WEAKER TO THE NORTH BUT CANT RULE OUT CLUSTER OF STORMS WEST OF
WELLINGTON TX FOR THE NEXT FEW HOURS. WILL CONTINUE TO MONITOR.

UPDATED GRIDS TO KEEP POPS GOING OVER ALL BUT SE 1/3RD OF CWA
TONIGHT. COULD SEE ELEVATED ACTIVITY POP UP ALMOST ANYWHERE AFTER
MIDNIGHT WITH ENHANCED WWA FROM LLJ AND WEAK OUTFLOW BOUNDARIES.
EXPECT COVERAGE TO REMAIN ISOLATED WITH CAPPING. TEMPS LOOK GOOD MAY
HAVE TO RAISE THEM A TAD IF WINDS AND DEW POINTS STAY UP.

FCSTID = 13
NELSON

--------------------------------
200 PM CDT MON JUN 9 2003

THIS WILL WILL BRING FREQUENT PERIODS OF ACTIVE WEATHER REGARDLESS
OF A MODEST UPPER AIR PATTER ACROSS THE SOUTHERN PLAINS. SURFACE
BOUNDARIES WILL BE THE MAIN FOCUSING MECHANISMS FOR VARIOUS PERIODS
OF THUNDERSTORMS THE NEXT SEVERAL DAYS. CORRESPONDING TO OKLAHOMA
COLD FRONT CLIMATOLOGY, WE MAY HAVE ALREADY SEEN OUR LAST REGULAR
FRONTAL PASSAGE FOR A WHILE.

A LOW LEVEL JET TONIGHT WILL BRING DEEP LAYER MOISTURE ACROSS OK AND
KS WHICH WILL REMAIN IN PLACE FOR MUCH OF THE WEEK. TONIGHTS LOW
CHANCE FOR STORMS ARE FOR ANY THAT MOVE EAST OF DRY-LINE INITIATED
STORMS IN THE CENTRAL TX PANHANDLE. LATER TONIGHT, A FEW STORMS THAT
FORM ON THE NOSE OF THE LOW-LEVEL JET IN KS MAY AFFECT PART OF NORTH
CENTRAL OK.

TUESDAY, A COLD FRONT IS EXPECTED TO DRIFT INTO SOUTHERN KS AND
STALL NEAR THE OK BORDER. TUESDAY NIGHT WILL LIKELY SEE A MCS INTO
SOUTHEAST KS ON THE LOW-LEVEL JET WITH STORMS BUILDING INTO NORTHERN
OK. ALL OF THESE MAY DEPEND ON RESIDUAL CONVECTIVE SURFACE
BOUNDARIES FROM TONIGHTS STORMS. AFTER TUESDAY, THINGS GET ONLY
MORE COMPLICATED AS THE MESOSCALE OUTFLOW BOUNDARIES WILL BE THE
PRIMARY FOCI FOR STORM DEVELOPMENT LATER IN THE WEEK.

LONGER-RANGE MODELS INDICATE A FRONT MAY DRIFT NEAR OR INTO OK
SATURDAY OR SUNDAY. REGARDLESS, LOW POPS WILL REMAIN IN THE FORECAST
THROUGH THE WEEKEND.

OKC   88   71   89   71  / 20   20   20   20
HBR   91   69   94   69  / 20   30   20   20
SPS   92   71   93   71  / 20   20   20   20
GAG   92   67   92   66  / 20   30   30   20
PNC   87   70   90   70  / 30   20   30   60
DUA   88   73   88   72  / 20   20   20    0

FORECAST ID = 09

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 9, 11:00 AM CST, 10 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
NORTHERN AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
PERRY...TO WEATHERFORD...TO HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION THROUGHOUT
THE DAY. PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS AS EARLY AS
LATE THIS AFTERNOON...BUT MORE LIKELY THIS EVENING.

DISCUSSION...
STRONG SOUTH WINDS WILL CONTINUE TO BRING MORE HUMID AIR NORTHWARD
...CREATING A POTENTIALLY VERY UNSTABLE ATMOSPHERE DURING MAXIMUM
HEATING THIS AFTERNOON. SURFACE DEW POINTS WILL RISE INTO THE MID AND
UPPER 60S AREAWIDE BY LATE AFTERNOON...RESULTING IN CAPE VALUES
AROUND 2500 TO 3500. THE DRY LINE WILL BECOME BETTER DEFINED FROM
NORTHWEST TEXAS INTO WESTERN KANSAS THIS AFTERNOON AS LOW LEVEL MOISTURE
INCREASES TO ITS EAST. MODERATE WESTERLY WINDS OVER THE AREA AT MID
AND UPPER LEVELS...COMBINED WITH THE INCREASING SOUTHERLY LOW LEVEL
FLOW...WILL CREATE A VERTICAL WIND PROFILE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELLS.

A CAPPING LAYER OF WARM AIR ALOFT IS FORECAST TO DEVELOP OVER
THE AREA TODAY. THE CAP IS EXPECTED TO SUPPRESS ANY SURFACE-BASED
THUNDERSTORM DEVELOPMENT UNTIL LATE AFTERNOON AT THE EARLIEST...AND
IN FACT IS LIKELY TO PREVENT IT COMPLETELY OVER SOUTHERN AND EASTERN
PARTS OF THE FORECAST AREA. BUT THE COMBINATION OF AFTERNOON
HEATING...CONVERGENCE ALONG THE DRY LINE...AND A SLIGHTLY WEAKER CAP
TO THE NORTH AND WEST...MAY ALLOW ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON ALONG AND POSSIBLY EAST
OF THE DRY LINE ACROSS WESTERN OR NORTH CENTRAL OKLAHOMA. ANY STORMS
THAT DEVELOP ARE LIKELY TO DO SO QUICKLY...AND INTENSIFY RAPIDLY TO
SEVERE LEVELS. VERY LARGE HAIL WILL BE THE MAIN CONCERN...BUT WITH
SUPERCELLS POSSIBLE...DAMAGING WINDS AND A FEW TORNADOES ALSO WILL
BE POSSIBLE.

DUE TO THE RELATIVELY WEAK LARGE-SCALE FORCING EXPECTED...ANY STORMS
THAT DEVELOP OR MAKE IT INTO THE RISK AREA THIS EVENING ARE LIKELY
TO WEAKEN BY MIDNIGHT AS LOWER LEVELS COOL AND THE AIR MASS BECOMES
LESS UNSTABLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT OVER WESTERN NORTH TEXAS AND MOST OF WESTERN...CENTRAL...AND
NORTHERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
AGAIN WEDNESDAY AND WEDNESDAY NIGHT OVER THE ENTIRE FORECAST AREA.
THUNDERSTORM CHANCES WILL CONTINUE AREAWIDE THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

In the hours before

Special weather statement, Jun 9, 9:01 PM CST, 29 minutes before
OKZ033-034-100315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1001 PM CDT MON JUN 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON AND GREER COUNTIES.

A STRONG TO SEVERE THUNDERSTORM WAS LOCATED ABOUT 18 MILES WEST OF
MCKNIGHT AT 958 PM CDT...MOVING EAST AT 30 MPH. THIS STORM WILL BE
MOVING INTO HARMON AND WESTERN GREER COUNTY AROUND 1030 PM.

HAIL AND STRONG WINDS APPROACHING 60 MPH WILL BE POSSIBLE WITH THIS
STORM.

PEOPLE IN HARMON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Greer

When
June 9, 9:30 PM CST
Where
Greer County, Reed
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.900, -99.683

Hail, Harmon

When
June 9, 9:30 PM CST
Where
Harmon County, 4 mi N of Madge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.950, -99.950

Thunderstorm Wind, Harmon

When
June 9, 10:05 PM CST
Where
Harmon County, 5 mi W of Vinson
Measured
56 kt (64 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
34.900, -99.950

Hail, Greer

When
June 9, 10:13 PM CST
Where
Greer County, 7 mi W of Mangum
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.883, -99.617

Hail, Greer

When
June 9, 10:15 PM CST
Where
Greer County, 6 mi W of Mangum
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.883, -99.600

Hail, Kiowa

When
June 9, 10:40 PM CST
Where
Kiowa County, Lone Wolf
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.983, -99.250

Thunderstorm Wind, Kiowa

When
June 9, 10:40 PM CST
Where
Kiowa County, Lone Wolf
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.983, -99.250

Hail, Caddo

When
June 10, 12:10 AM CST
Where
Caddo County, 4 mi SW of Anadarko
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.033, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363349, 5363350, 5363351, 5363352, 5363353, 5363354, 5363355, 5363356.